Thunderstorm Wind, Scott
- When
- July 4, 2:50 PM EST
- Where
- Scott County, Hilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.650, -82.470
A few trees were reported down along AP Carter highway near Hiltons.
A few thunderstorms developed across higher terrain areas in a weakly to moderately unstable environment. One of these storms produced a severe wind gust in Southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few thunderstorms developed across higher terrain areas in a weakly to moderately unstable environment. One of these storms produced a severe wind gust in Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 2:25 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT WED JUL 4 2012 .SHORT TERM (TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS SHOWS A HOT...HUMID...AND STAGNANT AIR MASS OVER THE FORECAST AREA...WITH RADARS REVEALING SCATTERED CONVECTION OVER THE ENTIRE REGION. MODELS INDICATE THAT A MODERATELY TO POTENTIALLY HIGHLY UNSTABLE AIR MASS WILL DEVELOP OVER THE FORECAST AREA ON THURSDAY...WITH AN UPPER- LEVEL SHORT WAVE PROGGED TO MOVE SOUTHWARD OVER THE FORECAST AREA ALONG THE EASTERN PERIPHERY OF AN UPPER-LEVEL HIGH CENTERED OVER THE CENTRAL PLAINS. THIS SHORT WAVE HAS ALREADY TRIGGERED A MESOSCALE CONVECTIVE SYSTEM (MCS) OVER NORTHERN MN THIS AFTERNOON...WHICH SHOULD THEN MOVE SOUTHEASTWARD ACROSS THE GREAT LAKES REGION INTO THE OHIO RIVER VALLEY TONIGHT...AND THEN SOUTHWARD INTO THE FORECAST AREA ON THURSDAY. THIS MCS WILL HAVE TO POTENTIAL TO PRODUCE A WIDESPREAD DAMAGING WIND EVENT ALONG WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...ESPECIALLY IF IT ARRIVES IN THE AFTERNOON HOURS WHEN PEAK HEATING COULD CREATE A POTENTIALLY HIGHLY UNSTABLE AIR MASS OVER THE FORECAST AREA. WITH THIS IN MIND...WILL MENTION THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IN THE ZONES. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST...BUT WITH SLIGHTLY COOLER TEMPS ON THURSDAY DUE TO THE EXPECTED CLOUD COVER AND PRECIP COVERAGE. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THE UPPER RIDGE OVER THE PLAINS IS FIRMLY IN PLACE THURSDAY NIGHT. THE FORECAST AREA WILL BE UNDER THE INFLUENCE BUT ON THE EASTERN EDGE. DIURNAL STORMS WILL LIKELY BE DYING OUT LATE THURSDAY EVENING AS IS TYPICAL THIS TIME OF YEAR. CONFIDENCE RATHER LOW FOR PRECIP CHANCES ON FRIDAY WITH DIVERGENT MODEL SOLUTIONS. THE NAM PICKS UP ON A SHORTWAVE AND ASSOCIATED MCS MOVING ACROSS EASTERN KY WHILE THE GFS PICKS UP WIDELY SCATTERED/ ISOLATED STORMS OVER THE E TN MOUNTAINS. LOW END CHANCE POPS ACROSS THE AREA BY FRIDAY AFTERNOON LOOKS REASONABLE. THE BIGGER STORY THAN THE PRECIP CHANCES WILL BE THE HEAT ON FRIDAY INTO SATURDAY. AHEAD OF A WEAK COLD FRONT...SURFACE DEWPOINTS WILL BE ON THE RISE ALONG WITH THE TEMPERATURES. THUS HEAT INDICES WILL APPROACH 105 DEGREES. THIS WILL BE SOMETHING TO WATCH OVER THE NEXT COUPLE OF DAYS. BY SUNDAY...SOME RELIEF TO THE HEAT MAY BE ON THE WAY. LONGER RANGE MODELS HAVE BEEN CONSISTENT IN PRODUCING RAINFALL FOR THE FORECAST AREA. THERE ARE HINTS OF SLOWING THIS FEATURE SO IF RAIN DOES NOT MAKE IT BY SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY LOOK LIKE THE BEST BET. THE FRONTAL BOUNDARY SHOULD STALL IN THE VICINITY EARLY NEXT WEEK HOPEFULLY SERVING AS A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS TO BRING THE MUCH NEEDED RAINFALL THIS AREA NEEDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 98 71 99 74 / 30 50 30 30 20 KNOXVILLE AIRPORT, TN 70 96 70 98 74 / 30 50 30 30 20 OAK RIDGE, TN 70 96 70 99 72 / 30 50 30 30 30 TRI CITIES AIRPORT, TN 67 94 64 95 69 / 30 50 30 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/AC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT WED JUL 4 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 255 PM EDT (155 PM CDT) WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING... WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE MAIN THREATS WILL BE STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL... AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHWARD FROM THE GREAT LAKES REGION AND INTO THE SOUTHERN APPALACHIAN REGION ON THURSDAY. THIS COMPLEX OF STORMS MAY BRING A MORE WIDESPREAD THREAT OF STRONG TO SEVERE STORMS DURING THE DAY. THE MAIN THREATS FROM THIS COMPLEX WOULD BE DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. VERY HOT TEMPERATURES WILL RETURN FOR THE WEEKEND...WITH HEAT INDICES APPROACHING OR POSSIBLY EXCEEDING 105 DEGREES...ESPECIALLY ACROSS SOUTHEAST TENNESSEE. STAY TUNED FOR LATER UPDATES...AND REMEMBER TO PRACTICE HEAT SAFETY RULES IF YOU ARE OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 143 PM EDT WED JUL 4 2012 TNZ081-098-099-041845- HAMILTON TN-MARION TN-SEQUATCHIE TN- 1243 PM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES UNTIL 145 PM CDT /245 PM EDT/... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN CUMBERLAND PLATEAU AND ADJACENT VALLEY AREAS NEAR CHATTANOOGA. THESE STORMS WERE SLOWLY DRIFTING SOUTHEAST AROUND 5 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT WED JUL 4 2012 TNZ017-018-VAZ008-041930- JOHNSON TN-SULLIVAN TN-WASHINGTON VA- 243 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...JOHNSON AND EXTREME EASTERN SULLIVAN COUNTIES UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ABINGDON...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY... DAMASCUS...LAUREL BLOOMERY AND SHADY VALLEY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EDT WED JUL 4 2012 TNZ016-017-VAZ005-042000- HAWKINS TN-SCOTT VA-SULLIVAN TN- 308 PM EDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...EXTREME EASTERN HAWKINS AND SULLIVAN COUNTIES UNTIL 400 PM EDT... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF GATE CITY...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY... KINGSPORT...WEBER CITY...HILTONS...BLOOMINGDALE...SULLIVAN GARDENS AND BLOUNTVILLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL FORT BLACKMORE 36.77N 82.59W
07/04/2012 E0.88 INCH SCOTT VA 911 CALL CENTER
&&The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported down along AP Carter highway near Hiltons.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388559.